Alert archive / Louisiana / Tornado Warnings in 2019

Tornado Warning 52, NWS Lake Charles, LA

September 19, 2019Calcasieu Parish, Cameron Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Sep 19, 2019, 10:51 AM CDT for Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2019, 10:51 AM CDT (15:51 UTC)
Expired
Sep 19, 2019, 11:15 AM CDT
In force
24 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated

Counties Calcasieu Parish, LA, Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 23 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WFUS54 KLCH 191551
TORLCH
LAC019-023-191615-
/O.NEW.KLCH.TO.W.0052.190919T1551Z-190919T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
1051 AM CDT Thu Sep 19 2019

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  North central Cameron Parish in southwestern Louisiana...
  Southwestern Calcasieu Parish in southwestern Louisiana...

* Until 1115 AM CDT.
    
* At 1051 AM CDT, a severe thunderstorm capable of producing a
  tornado was located near Hackberry, or 7 miles northeast of Sabine
  National Wildlife, moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Cameron and southwestern Calcasieu Parishes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3000 9355 3014 9342 3005 9331 3005 9333
      3004 9333 2995 9351
TIME...MOT...LOC 1551Z 229DEG 18KT 2999 9350 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

K. Kuyper

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Sep 19, 6:48 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 19, 6:48 AM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
648 AM CDT Thu Sep 19 2019

.DISCUSSION...
19/12Z TAF Issuance.

&&

.AVIATION...
A broad swath of tstms arcs acrs SE TX, with a persistent band of
+RA. This activity will continue to impact BPT through much of
the morning, with IFR/LIFR cigs/vsbys in periods of +RA, as well
as frequent ltg and gusty winds. Conditions should gradually
improve through the aftn, although periods of rainfall will still
be expected. Further east, periods of light to modt rain are
expected at LCH, with ocnl lower cigs/vsbys, while intmtnt -SHRA
are possible at AEX/LFT/ARA. Rain chcs will gradually diminish
through the evening as moisture associated with TD Imelda lifts
northward.

24

&&

.PREV DISCUSSION... /issued 456 AM CDT Thu Sep 19 2019/

..Life Threatening Flash Flooding Occurring in Lower Southeast
Texas...

SYNOPSIS...
Bullet Points...

Persistent intense rain band with rainfall rates of at or above
2-3 inches per hour over portions of lower southeast Texas will
continue through at-least the mid morning before it begins to
weaken and shift somewhat to the north. Additional Rainfall
amounts for southeast Texas of 5 to 10 inches with isolated higher
amounts.

So far a swath of rainfall totals of 10 to 20 inches with
isolated amounts nearing 29 inches across portions of southeast
Texas. Any additional rainfall will cause significant and life
threatening flash flooding.

Heavy rainbands will begin to enter extreme southwest Louisiana
later this morning. Additional rainfall totals of 2 to 6 inches
with isolated higher amounts for this area.

Flash Flood Watch through 7 pm local for all of southeast Texas
and far west and southwest Louisiana.

A High Risk of Flash Flooding today for southeast Texas and a
Moderate Risk of Flash Flooding for southwest Louisiana.

Rua

DISCUSSION...
Imelda is showing why we should never take just a "minimal"
tropical storm or tropical depression lightly as slow moving
tropical systems with copious amounts of tropical moisture can
cause significant and life threatening impacts.

All the ingredients are still there for excessive rainfall to
occur in portions of southeast Texas and far southwest Louisiana.
Precipitable water values are analyzed between 2.3 and 2.5 inches
which are near or exceeding daily climo maxes. Meanwhile, good
inflow at 85H-70H around 30 knots with uni-directional winds
allowing for efficient precipitation producers and training.

Latest reliable hi-res cams continue to show persistent intense
rain bands over the southeast Texas area through at-least mid-
morning then a slow broadening and lifting of bands to the north.
At the same time we will have to watch any expansion of these
bands to the east into southwest Louisiana.

At this point, the center of Imelda is expected to move further
north today. Question is how the feeder bands with intense
rainfall set up tonight. It looks like this may a bit further to
the north, so did not extend the Flash Flood Watch past 7 pm.
However, day shift will have to take a close look at this.

High pressure at the surface and aloft begin to build over during
the weekend into early next week with a reduction in rain chances,
and still hot daytime temperatures despite the beginning of
"Fall."

Rua

MARINE...
Inflow into convergence boundary along the coast will allow for
elevated winds and seas for the southeast Texas coast through the
morning hours and will have small craft exercise caution for that
area. As the low with tropical depression Imelda moves further
north into northeast Texas, the gradient will relax somewhat.

Over the weekend, high pressure will ridge in from the east and
provide modest easterly winds and seas.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  82  71  86  69 /  80  50  50  10
LCH  82  75  86  74 /  80  30  50  10
LFT  84  74  87  72 /  60  30  50  10
BPT  81  77  85  76 /  90  50  50  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ027-030-041-073-
     074.

TX...Flash Flood Watch through this evening for TXZ180-201-215-216-
     259>262.

GM...Small Craft Exercise Caution until 10 AM CDT this morning for
     GMZ450-470.

&&

AVIATION...24
Hazardous weather outlook, Sep 19, 4:25 AM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
425 AM CDT Thu Sep 19 2019

LAZ027-030-041-073-074-TXZ180-201-215-216-259>262-201100-
Vernon-Beauregard-Calcasieu-West Cameron-East Cameron-Tyler-Hardin-
Jefferson-Orange-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
425 AM CDT Thu Sep 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southwest Louisiana, west
central Louisiana and southeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms with the possibility of gusty winds, locally
heavy downpours, and occasional cloud to ground lighting on Friday
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ028-029-031>033-042>045-052>055-201100-
Rapides-Avoyelles-Allen-Evangeline-St. Landry-Jefferson Davis-Acadia-
Lafayette-Upper St. Martin-Vermilion-Iberia-St. Mary-
Lower St. Martin-
425 AM CDT Thu Sep 19 2019

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana and southwest Louisiana.

.DAY ONE...Today and tonight.

Scattered thunderstorms with locally gusty winds and locally heavy
downpours along with occasional cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms with locally gusty winds and locally heavy
downpours along with occasional cloud to ground lightning on Friday
and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-201100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
425 AM CDT Thu Sep 19 2019

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Some thunderstorms that will produce locally higher winds and seas
along with occasional cloud to water lightning for locations near the
coast of southeast Texas and southwest Louisiana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 19, 6:18 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
618 AM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       4 NNE HAMSHIRE          29.91N 94.29W
09/19/2019  M33.58 INCH      JEFFERSON          TX   MESONET

            A JEFFERSON COUNTY DD6 ALERT GAGE AT HIGHWAY 124 AND
            NORTH FORK TAYLORS BAYOU AS OF 610 AM IS REPORTING A
            STORM TOTAL RAINFALL OF 33.58 INCHES WITH 25.75 INCHES IN
            THE LAST 12 HOURS.

&&

JRUA
Local storm report, Sep 19, 7:23 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
723 AM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     FLASH FLOOD      FANNETT                 29.93N 94.25W
09/19/2019                   JEFFERSON          TX   DEPT OF HIGHWAYS

            TXDOT REPORTS BOTH DIRECTIONS OF I-10 CLOSED NEAR
            FANNETT.

&&

MOGGED
Special weather statement, Sep 19, 9:02 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
902 AM CDT Thu Sep 19 2019

TXZ215-191430-
Jefferson TX-
902 AM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
930 AM CDT...

At 902 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Belle to near Port Neches. Movement was
northeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Port Arthur, Nederland, Groves, Port Neches, Hamshire, Central
Gardens, La Belle, Port Acres, Southeast Texas Regional Airport,
Fannett and Winnie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3003 9404 2997 9386 2971 9404 2966 9435
      2987 9436
TIME...MOT...LOC 1402Z 231DEG 39KT 2981 9413 3005 9395

Tingler
Special weather statement, Sep 19, 9:31 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
931 AM CDT Thu Sep 19 2019

LAZ041-073-TXZ215-216-191515-
West Cameron LA-Calcasieu LA-Orange TX-Jefferson TX-
931 AM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON AND
SOUTHWESTERN CALCASIEU PARISHES...SOUTHEASTERN JEFFERSON AND ORANGE
COUNTIES UNTIL 1015 AM CDT...

At 930 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orange to 7 miles southeast of Port Arthur
to 12 miles east of High Island. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, Bridge
City, West Orange, Vinton, Central Gardens, Sabine National Wildlife,
Sabine Pass, Johnsons Bayou, Mauriceville, Port Acres, Forest
Heights, Orangefield, Edgerly, La Belle and Southeast Texas Regional
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2975 9435 3024 9385 3025 9346 2977 9349
      2969 9384 2980 9391 2985 9379 2998 9378
      2999 9379 3000 9379 2984 9395 2968 9385
      2968 9397 2956 9436
TIME...MOT...LOC 1430Z 291DEG 15KT 3012 9372 2985 9382 2963 9419

Tingler
Special weather statement, Sep 19, 10:14 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1014 AM CDT Thu Sep 19 2019

LAZ041-073-TXZ215-191600-
West Cameron LA-Calcasieu LA-Jefferson TX-
1014 AM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON...CALCASIEU
PARISHES IN SOUTHWESTERN LOUISIANA AND SOUTHEASTERN JEFFERSON
COUNTIES UNTIL 1100 AM CDT...

At 1014 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lunita to 8 miles north of Hackberry to
near Johnsons Bayou to 15 miles east of High Island. Movement was
northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Charles, Port Arthur, Sulphur, Westlake, Vinton, Lake Charles
Regional Airport, Moss Bluff, Sabine National Wildlife, Sabine Pass,
Johnsons Bayou, Carlyss, Lunita, Buhler, Edgerly, Hackberry, Holly
Beach, Sea Rim State Park and Constance Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2983 9395 2980 9389 2985 9392 2980 9386
      2985 9379 2999 9379 3038 9361 3039 9322
      3011 9316 3005 9321 3005 9333 2987 9335
      2986 9344 2982 9338 2977 9342 2969 9383
      2975 9389 2969 9384 2962 9419
TIME...MOT...LOC 1514Z 235DEG 16KT 3033 9355 3008 9349 2983 9366 2963
9414

Tingler

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:35 AM CDTRiver Flood WarningLCHBeauregard, Calcasieu4 days
Sep 19, 8:48 AM CDTTornado WarningLCHCalcasieu, Cameron9 min
Sep 19, 8:53 AM CDTFlash Flood WarningLCHBeauregard, Calcasieu7 hr
Sep 19, 9:13 AM CDTSpecial Marine WarningLCH62 min
Sep 19, 9:45 AM CDTTornado WarningLCHCalcasieu, Cameron30 min
Sep 19, 10:14 AM CDTSpecial Weather StatementLCHCalcasieu46 min
Sep 19, 10:29 AM CDTFlash Flood WarningLCHCameron6 hr
Sep 19, 10:59 AM CDTTornado WarningLCHCameron31 min
Sep 19, 11:21 AM CDTSpecial Weather StatementLCHCalcasieu39 min
Sep 19, 12:06 PM CDTSpecial Marine WarningLCH39 min
Sep 19, 3:49 PM CDTAreal Flood WarningLCHBeauregard, Calcasieu, Cameron3 hr

Nearby

Tornado Warnings in Louisiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.